Hail, Hamilton
- When
- December 1, 7:43 PM EST to 7:48 PM EST
- Where
- Hamilton County, 0.87 mi NW of Dayton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.130, -84.440
Isolated severe thunderstorms developed ahead of a warm front, which was lifting north through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Isolated severe thunderstorms developed ahead of a warm front, which was lifting north through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 1, 7:02 PM EST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 702 PM EST Sat Dec 1 2018 .SYNOPSIS... Low pressure over the Central Plains will track northeast into the Mid Mississippi Valley tonight and the Great Lakes on Sunday. Showers and a few embedded thunderstorms will occur tonight ahead of an associated front the pushes east through the area. Dry weather is expected for most of the day Sunday, with the area being in between weather systems. A cold front will push across the Ohio Valley Sunday night into Monday offering another chance of showers. As this front settles to the south Monday night the rain showers will change to snow showers. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Main concern overnight is additional rain and rises on area creeks and streams. Deep mid level and surface low over the Central Plains to track slowly northeast into the Mid MS Vly tonight. initial low level jet/favorable isentropic lift and area of widespread rain was shifting to the northeast. Pcpn coverage decreasing and becoming more showery - and this trend will continue into the evening. Although winds have been strong aloft - stable low layer has inhibited/muted momentum transfer to the surface - with max wind gusts making it to the surface of about 30 kts in a few of the showers. Marginal instability axis encroaches into the west toward 00Z and further weakens as it pivots across the area this evening. Have limited mention of thunder to chance category late in the day west and then into this evening across the area. A few of the showers may contain gusty winds. Have observed rainfall of about 0.75 inches in central Ohio to 1.5 inches over southwest Ohio/northern KY. Additional rain tonight will have less coverage but will result in rises on area creeks, streams, and rivers. Will continue to highlight this flood threat in HWO. Temperatures will remain mild with lows from the mid 40s west to near 50 east. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Mid level low opens up as it tracks thru the Great Lakes Sunday/Sunday night. Sunday will be mainly dry across most of the area with a few showers limited to West Central Ohio Late in the day - as a surface front pushes into the area. Have limited this threat to low chance category. Otherwise, expect to see a good deal of sunshine with warm temperatures. Expect Sundays highs to range from the mid 50s northwest to the mid 60s southeast. The pressure gradient increases with southwest wind gusts up to 35 mph. As the elongated 5H trof sags south into the area Sunday night a chance of showers will develop south to near I-70 by morning. Expect Sunday nights lows from the upper 30s northwest to the lower 40s southeast. && .LONG TERM /MONDAY THROUGH SATURDAY/... On Monday morning, surface low pressure will be moving east through New England and eastern Canada, as high pressure builds into the northern plains states. This will keep the ILN CWA in a regime of northerly boundary layer flow. In the mid levels, a slowly-moving trough will extend from Quebec southwestward toward the middle Mississippi Valley. This trough will be moving very slowly as its base appears almost cut off from quicker mid-level flow to its north and south. Nonetheless, though forcing will be weak, the ILN CWA will be within a favorable position for lift -- with a mix of light rain and snow possible, particularly for the northern and northeastern sections of the forecast area. With high temperatures reaching the upper 30s to lower 40s, that leaves a lot of time in the day for temperatures to be within the 30s, with thermal profiles that may support rain or snow depending on the exact value. In either case, precipitation should be light. As this trough very slowly moves east into Tuesday and Tuesday night, some additional precipitation may be possible, though conditions do not look as favorable as Monday. With cooling temperatures, light snow or flurries may be possible at times, even if moisture and lift are too limited for measurable precipitation. The continued northerly / northwesterly flow will keep temperatures on a downward trend through Wednesday, with max temps on Tuesday in the middle to upper 30s, and max temps on Wednesday struggling to reach the freezing mark in the northern half of the forecast area. From Wednesday onward, two areas of high pressure (one over the southern states and one over the plains) will be separated by a cold front and mid-level shortwave, forecast to move into the Ohio Valley on Thursday. Both the timing and magnitude of this system seem to be in reasonable agreement between the past couple GFS/ECMWF runs. With temperatures expected to warm up a bit on southerly flow, some mix with rain is expected, particularly for whatever precipitation occurs during the daytime hours. However, some snow is also probably going to occur with this system, mainly for the northern sections of the forecast area. Not sure if this will be anything that may accumulate, but the front will be moving quickly, indicating that precipitation may not last for very long. Dry high pressure is expected to move into the Ohio Valley for Friday and Friday night, with temperatures cooling again behind the Thursday cold front. Though it is still a week away, and subject to drastic changes, some attention will need to be given to a consistent signal for southern stream cyclogenesis over the past few GFS/ECMWF runs. However, addressing any particular impacts for the Ohio Valley would be wildly speculative at this point. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Surface low pressure over northeast Kansas this evening will begin to elongate with its parent upper level low, as they move east/northeast toward the western Great Lakes tonight. As this occurs, a warm front will lift north across our region, followed by an occluded front. These frontal boundaries, along with some associated low level lift, will bring the likelihood of showers and embedded thunderstorms until the passage of the occluded front late. Winds will remain gusty, along with the continued threat of non-convective LLWS until 08Z. MVFR to local IFR conditions are forecast. Once the occluded front goes by, low level clouds will scour and/or shift east, allowing a return to VFR conditions. On Sunday, surface and upper level lows will continue to move northeast into the Great Lakes. Our forecast area will be "dry slotted" for much of the day while another frontal boundary (cold front) makes in roads from the west. VFR conditions are expected along with increasing winds due to the surface pressure gradient and diurnal mixing of winds aloft. The cold front will move into the region Sunday night. There will be a low chance of showers across the north. Winds will diminish. Clouds will increase and they will lower into at least the MVFR category. OUTLOOK...MVFR ceilings may linger into Wednesday. MVFR ceilings and visibilities possible Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...Hatzos AVIATION...Hickman
Hazardous Weather Outlook National Weather Service Wilmington OH 355 PM EST Sat Dec 1 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-022100- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 355 PM EST Sat Dec 1 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Showers, and possibly a rumble of thunder, will continue this evening, before diminishing late tonight. Additional rain tonight is expected to be less than a half inch. This rain on saturated ground will result in rises on area creeks, streams, and rivers. Localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
324 PM EST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HEAVY RAIN SHARONVILLE 39.28N 84.41W
12/01/2018 M1.46 INCH HAMILTON OH PUBLIC
&&
BCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
512 PM EST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HEAVY RAIN CAMDEN 39.64N 84.65W
12/01/2018 M1.28 INCH PREBLE OH BROADCAST MEDIA
STORM TOTAL RAINFALL.
&&
MBPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HEAVY RAIN KETTERING 39.70N 84.15W
12/01/2018 M1.30 INCH MONTGOMERY OH BROADCAST MEDIA
STORM TOTAL RAINFALL.
&&
MBPSpecial Weather Statement
National Weather Service Wilmington OH
729 PM EST SAT DEC 1 2018
INZ058-059-066-020100-
Fayette IN-Union IN-Franklin IN-
729 PM EST SAT DEC 1 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHWESTERN UNION AND SOUTHEASTERN FAYETTE
COUNTIES IN EAST CENTRAL INDIANA UNTIL 800 PM EST...
At 728 PM EST, radar indicated a strong thunderstorm near Oldenburg,
moving northeast at 65 mph.
STORM HAZARDS INCLUDE...
Winds to 35 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Connersville, Batesville, Oldenburg, Lake Santee, Blooming Grove,
Columbia, Metamora, Laurel, Dunlapsville, Huntersville, Hamburg,
Alpine, Nulltown, Peppertown, Everton, Buena Vista and Andersonville.
This includes I-74 in Indiana between mile markers 145 and 148.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3948 8530 3964 8519 3957 8491 3931 8514
3931 8522 3927 8528 3927 8530
TIME...MOT...LOC 0028Z 213DEG 57KT 3933 8526
HickmanSpecial Weather Statement
National Weather Service Wilmington OH
740 PM EST SAT DEC 1 2018
INZ050-059-OHZ042-060-020100-
Union IN-Wayne IN-Darke OH-Preble OH-
740 PM EST SAT DEC 1 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND
NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA...NORTHWESTERN
PREBLE AND SOUTH CENTRAL DARKE COUNTIES IN WEST CENTRAL OHIO UNTIL
800 PM EST...
At 740 PM EST, radar indicated a strong thunderstorm near West
College Corner, moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 35 mph...
Penny size hail...
Very heavy rain...
Locations impacted include...
Richmond, Eaton, Lewisburg, New Paris, Eldorado, Verona, West
Manchester, Boston, Richmond Municipal Airport, Witts Station,
Fairhaven, Hueston Woods State Park, Goodwins Corner, Oklahoma, West
Florence, Morning Sun, Kitchel, Interstate 70 at US Route 127, Sugar
Valley and Lake Lakengren.
This includes I-70 in Ohio between mile markers 1 and 14.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3993 8475 3992 8448 3957 8476 3957 8478
3964 8492
TIME...MOT...LOC 0040Z 207DEG 49KT 3965 8482
HickmanThe Cincinnati radar (KILN), 62 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788241, 788242, 788243, 788244, 788245, 788246, 788247, 788248.